Error analysis of a FVEM for fractional order evolution equations with nonsmooth initial data
ESAIM: Mathematical Modelling and Numerical Analysis , Tome 52 (2018) no. 2, pp. 773-801.

In this paper, a finite volume element (FVE) method is considered for spatial approximations of time fractional diffusion equations involving a Riemann-Liouville fractional derivative of order α(0,1) in time. Improving upon earlier results [Karaa et al., IMA J. Numer. Anal. 37 (2017) 945–964], error estimates in L2(Ω) - and  H1(Ω)-norms for the semidiscrete problem with smooth and mildly smooth initial data, i.e., vH2(Ω)H01(Ω) and vH01(Ω) are established. For nonsmooth data, that is, vL2(Ω) , the optimal L2(Ω)-error estimate is shown to hold only under an additional assumption on the triangulation, which is known to be satisfied for symmetric triangulations. Superconvergence result is also proved and as a consequence, a quasi-optimal error estimate is established in the L(Ω)-norm. Further, two fully discrete schemes using convolution quadrature in time generated by the backward Euler and the second-order backward difference methods are analyzed, and error estimates are derived for both smooth and nonsmooth initial data. Based on a comparison of the standard Galerkin finite element solution with the FVE solution and exploiting tools for Laplace transforms with semigroup type properties of the FVE solution operator, our analysis is then extended in a unified manner to several time fractional order evolution problems. Finally, several numerical experiments are conducted to confirm our theoretical findings.

DOI : 10.1051/m2an/2018029
Classification : 65M60, 65M12, 65M15
Mots-clés : Fractional order evolution equation, subdiffusion, finite volume element method, Laplace transform, backward Euler and second-order backward difference methods, convolution quadrature, optimal error estimate, smooth and nonsmooth data
Karaa, Samir 1 ; Pani, Amiya K. 1

1
@article{M2AN_2018__52_2_773_0,
     author = {Karaa, Samir and Pani, Amiya K.},
     title = {Error analysis of a {FVEM} for fractional order evolution equations with nonsmooth initial data},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis },
     pages = {773--801},
     publisher = {EDP-Sciences},
     volume = {52},
     number = {2},
     year = {2018},
     doi = {10.1051/m2an/2018029},
     mrnumber = {3834443},
     zbl = {1404.65114},
     language = {en},
     url = {https://www.numdam.org/articles/10.1051/m2an/2018029/}
}
TY  - JOUR
AU  - Karaa, Samir
AU  - Pani, Amiya K.
TI  - Error analysis of a FVEM for fractional order evolution equations with nonsmooth initial data
JO  - ESAIM: Mathematical Modelling and Numerical Analysis 
PY  - 2018
SP  - 773
EP  - 801
VL  - 52
IS  - 2
PB  - EDP-Sciences
UR  - https://www.numdam.org/articles/10.1051/m2an/2018029/
DO  - 10.1051/m2an/2018029
LA  - en
ID  - M2AN_2018__52_2_773_0
ER  - 
%0 Journal Article
%A Karaa, Samir
%A Pani, Amiya K.
%T Error analysis of a FVEM for fractional order evolution equations with nonsmooth initial data
%J ESAIM: Mathematical Modelling and Numerical Analysis 
%D 2018
%P 773-801
%V 52
%N 2
%I EDP-Sciences
%U https://www.numdam.org/articles/10.1051/m2an/2018029/
%R 10.1051/m2an/2018029
%G en
%F M2AN_2018__52_2_773_0
Karaa, Samir; Pani, Amiya K. Error analysis of a FVEM for fractional order evolution equations with nonsmooth initial data. ESAIM: Mathematical Modelling and Numerical Analysis , Tome 52 (2018) no. 2, pp. 773-801. doi : 10.1051/m2an/2018029. https://www.numdam.org/articles/10.1051/m2an/2018029/

[1] R.E. Bank and D.J. Rose, Some error estimates for the box method. SIAM J. Numer. Anal. 24 (1987) 777–787. | DOI | MR | Zbl

[2] E. Bazhlekova, B. Jin, R. Lazarov and Z. Zhou, An analysis of the Rayleigh-Stokes problem for a generalized second-grade fluid. Numer. Math. 131 (2016) 1–31. | DOI | MR | Zbl

[3] P. Chatzipantelidis, R.D. Lazarov and V. Thomée, Error estimates for a finite volume element method for parabolic equations in convex polygonal domains. Numer. Methods Part. Differ. Equ. 20 (2004) 650–674. | DOI | MR | Zbl

[4] P. Chatzipantelidis, R.D. Lazarov and V. Thomée, Some error estimates for the lumped mass finite element method for a parabolic problem. Math. Comput. 81 (2012) 1–20. | DOI | MR | Zbl

[5] P. Chatzipantelidis, R.D. Lazarov and V. Thomée, Some error estimates for the finite volume element method for a parabolic problem. Comput. Methods Appl. Math. 13 (2013) 251–279. | DOI | MR | Zbl

[6] S.H. Chou and Q. Li, Error estimates in L2, H1 and L in covolume methods for elliptic and parabolic problems: a unified approach. Math. Comput. 69 (2000) 103–120. | DOI | MR | Zbl

[7] E. Cuesta, C. Lubich and C. Palencia, Convolution quadrature time discretization of fractional diffusion-wave equations. Math. Comput. 75 (2006) 673–696. | DOI | MR | Zbl

[8] R.E. Ewing, R.D. Lazarov and Y. Lin, Finite volume element approximations of nonlocal reactive flows in porous media. Numer. Methods Part. Differ. Equ. 16 (2000) 285–311. | DOI | MR | Zbl

[9] R. Gorenflo, F. Mainardi, D. Moretti and P. Paradisi, Time fractional diffusion: a discrete random walk approach. Nonlinear Dyn. 29 (2002) 129–143. | DOI | MR | Zbl

[10] B.I. Henry and S.L. Wearne, Fractional reaction-diffusion. Physica A 276 (2000) 448–455. | DOI | MR

[11] B. Jin, R.Lazarov and Z. Zhou, Two fully discrete schemes for fractional diffusion and diffusion-wave equations with nonsmooth data. SIAM J. Sci. Comput. 38 (2016) 146–170. | DOI | MR

[12] B. Jin, R. Lazarov and Z. Zhou, Error estimates for a semidiscrete finite element method for fractional order parabolic equations. SIAM J. Numer. Anal. 51 (2013) 445–466. | DOI | MR | Zbl

[13] B. Jin, R. Lazarov, J. Pascal and Z. Zhou, Error analysis of semidiscrete finite element methods for inhomogeneous time-fractional diffusion. IMA J. Numer. Anal. 35 (2015) 561–582. | DOI | MR | Zbl

[14] S. Karaa, K. Mustapha and A.K. Pani, Finite volume element method for two-dimensional fractional subdiffusion problems. IMA J. Numer. Anal. 37 (2017) 945–964. | MR | Zbl

[15] S. Karaa,K. Mustapha and A.K. Pani, Optimal error analysis of a FEM for fractional diffusion problems by energy arguments. J. Sci. Comput. 74 (2018) 519–535. | DOI | MR | Zbl

[16] K. Mustapha, FEM for time-fractional diffusion equations, novel optimal error analyses. Math. Comput. 87 (2018) 2259–2272. | DOI | MR | Zbl

[17] R.H. Li, Z.Y. Chen and W. Wu, Generalized Difference Methods for Differential Equations. Marcel Dekker, New York (2000). | DOI | MR | Zbl

[18] Y.Lin, J. Liu and M. Yang, Finite volume element methods: an overview on recent developments. IJNAM Int. J. Numer. Anal. Modeling Ser. B 4 (2013) 14–34. | MR | Zbl

[19] C. Lubich, Discretized fractional calculus. SIAM J. Math. Anal. 17 (1986) 704–719. | DOI | MR | Zbl

[20] C. Lubich, Convolution quadrature and discretized operational calculus-I. Numer. Math. 52 (1988) 129–145. | DOI | MR | Zbl

[21] C. Lubich, Convolution quadrature revisited. BIT Numer. Math. 44 (2004) 503–514. | DOI | MR | Zbl

[22] C. Lubich, I.H. Sloan and V. Thomée, Nonsmooth data error estimates for approximations of an evolution equation with a positive-type memory term. Math. Comput. 65 (1996) 1–17. | DOI | MR | Zbl

[23] W. Mclean, I.H. Sloan and V. Thomée, Time discretization via Laplace transformation of an integro-differential equation of parabolic type. Numer. Math. 102 (2006) 497–522. | DOI | MR | Zbl

[24] W. Mclean and V. Thomée, Numerical solution via Laplace transforms of a fractional order evolution equation. J. Integr. Equ. Appl. 22 (2010) 57–94. | DOI | MR | Zbl

[25] W. Mclean and V. Thomée, Maximum-norm error analysis of a numerical solution via Laplace transformation and quadrature of a fractional order evolution equation. IMA J. Numer. Anal. 30 (2010) 208–230. | DOI | MR | Zbl

[26] W. Mclean and V. Thomée, Time discretization of an evolution equation via Laplace transforms. IMA J. Numer. Anal. 24 (2004) 439–463. | DOI | MR | Zbl

[27] R. Metzler andJ. Klafter, The random walks guide to anomalous diffusion: a fractional dynamics approach. Phys. Rep. 339 (2000) 1–77. | DOI | MR | Zbl

[28] K. Mustapha and W. Mclean, Piecewise-linear, discontinuous Galerkin method for a fractional diffusion equation. Numer. Algorithms 56 (2011) 159–184. | DOI | MR | Zbl

[29] V. Thomée, Galerkin Finite Element Methods for Parabolic Problems. Springer-Verlag, Berlin (2006). | MR | Zbl

  • Tripathi, Lok Pati; Tomar, Aditi; Pani, Amiya K. On a non-uniform α-robust IMEX-L1 mixed FEM for time-fractional PIDEs, Advances in Computational Mathematics, Volume 51 (2025) no. 1 | DOI:10.1007/s10444-025-10221-3
  • Li, Buyang; Yang, Zongze; Zhou, Zhi High-order splitting finite element methods for the subdiffusion equation with limited smoothing property, Mathematics of Computation (2024) | DOI:10.1090/mcom/3944
  • Fang, Zhichao; Zhao, Jie; Li, Hong; Liu, Yang Finite volume element methods for two-dimensional time fractional reaction–diffusion equations on triangular grids, Applicable Analysis, Volume 102 (2023) no. 8, p. 2248 | DOI:10.1080/00036811.2022.2027374
  • Baroukh, Laila; Audusse, Emmanuel Flow of Newtonian Fluids in a Pressurized Pipe, Finite Volumes for Complex Applications X—Volume 2, Hyperbolic and Related Problems, Volume 433 (2023), p. 13 | DOI:10.1007/978-3-031-40860-1_2
  • Fang, Zhichao; Zhao, Jie; Li, Hong; Liu, Yang A fast time two-mesh finite volume element algorithm for the nonlinear time-fractional coupled diffusion model, Numerical Algorithms, Volume 93 (2023) no. 2, p. 863 | DOI:10.1007/s11075-022-01444-2
  • Zhang, Yanlong; Zhou, Yanhui; Wu, Jiming Quadratic Finite Volume Element Schemes over Triangular Meshes for a Nonlinear Time-Fractional Rayleigh-Stokes Problem, Computer Modeling in Engineering Sciences, Volume 127 (2021) no. 2, p. 487 | DOI:10.32604/cmes.2021.014950
  • Yan, Yuyuan; Egwu, Bernard A.; Liang, Zongqi; Yan, Yubin Error Estimates of a Continuous Galerkin Time Stepping Method for Subdiffusion Problem, Journal of Scientific Computing, Volume 88 (2021) no. 3 | DOI:10.1007/s10915-021-01587-9
  • Zhao, Jie; Fang, Zhichao; Li, Hong; Liu, Yang Finite volume element method with the WSGD formula for nonlinear fractional mobile/immobile transport equations, Advances in Difference Equations, Volume 2020 (2020) no. 1 | DOI:10.1186/s13662-020-02786-8
  • McLean, William; Mustapha, Kassem; Ali, Raed; Knio, Omar M. Regularity theory for time-fractional advection–diffusion–reaction equations, Computers Mathematics with Applications, Volume 79 (2020) no. 4, p. 947 | DOI:10.1016/j.camwa.2019.08.008
  • Wang, Yanyong; Yan, Yuyuan; Yan, Yubin; Pani, Amiya K. Higher Order Time Stepping Methods for Subdiffusion Problems Based on Weighted and Shifted Grünwald–Letnikov Formulae with Nonsmooth Data, Journal of Scientific Computing, Volume 83 (2020) no. 3 | DOI:10.1007/s10915-020-01223-y
  • Karaa, Samir Galerkin Type Methods for Semilinear Time-Fractional Diffusion Problems, Journal of Scientific Computing, Volume 83 (2020) no. 3 | DOI:10.1007/s10915-020-01230-z
  • Karaa, Samir; Pani, Amiya K. Mixed FEM for Time-Fractional Diffusion Problems with Time-Dependent Coefficients, Journal of Scientific Computing, Volume 83 (2020) no. 3 | DOI:10.1007/s10915-020-01236-7
  • Zhao, Jie; Fang, Zhichao; Li, Hong; Liu, Yang A Crank–Nicolson Finite Volume Element Method for Time Fractional Sobolev Equations on Triangular Grids, Mathematics, Volume 8 (2020) no. 9, p. 1591 | DOI:10.3390/math8091591
  • Jin, Bangti; Lazarov, Raytcho; Zhou, Zhi Numerical methods for time-fractional evolution equations with nonsmooth data: A concise overview, Computer Methods in Applied Mechanics and Engineering, Volume 346 (2019), p. 332 | DOI:10.1016/j.cma.2018.12.011
  • McLean, William; Mustapha, Kassem; Ali, Raed; Knio, Omar Well-Posedness of Time-Fractional Advection-Diffusion-Reaction Equations, Fractional Calculus and Applied Analysis, Volume 22 (2019) no. 4, p. 918 | DOI:10.1515/fca-2019-0050
  • Zhao, Jie; Li, Hong; Fang, Zhichao; Liu, Yang A Mixed Finite Volume Element Method for Time-Fractional Reaction-Diffusion Equations on Triangular Grids, Mathematics, Volume 7 (2019) no. 7, p. 600 | DOI:10.3390/math7070600
  • Al-Maskari, Mariam; Karaa, Samir Numerical Approximation of Semilinear Subdiffusion Equations with Nonsmooth Initial Data, SIAM Journal on Numerical Analysis, Volume 57 (2019) no. 3, p. 1524 | DOI:10.1137/18m1189750
  • Al-Maskari, Mariam; Karaa, Samir The lumped mass FEM for a time-fractional cable equation, Applied Numerical Mathematics, Volume 132 (2018), p. 73 | DOI:10.1016/j.apnum.2018.05.012

Cité par 18 documents. Sources : Crossref